Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Jacksonville, FL

July 17, 2012Appling County, Jeff Davis County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 17, 2012, 1:25 PM EDT for Appling County, Jeff Davis County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 1:25 PM EDT (17:25 UTC)
Expired
Jul 17, 2012, 2:04 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Appling County, GA, Jeff Davis County, GA

What was reported inside it

TimeReportWhereRemark
Jul 17, 1:45 PM EDTTSTM WND DMG5 Wnw Graham, GATHE SHERIFFS OFFICE REPORTED A LARGE TREE DOWN ON OLD GRAHAM ROAD WHICH WAS BLOCKING THE ROADWAY. THE TIME GIVEN WAS BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1223 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS52 KJAX 171725
SVRJAX
GAC001-161-171815-
/O.NEW.KJAX.SV.W.0164.120717T1725Z-120717T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
125 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA
  WESTERN APPLING COUNTY IN SOUTHEAST GEORGIA

* UNTIL 215 PM EDT

* AT 124 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS   
  LOCATED NEAR GRAHAM...AND MOVING SOUTHWEST AT 5 MPH. OTHER STRONG
  STORMS WERE NEAR PLANT HATCH AND IN SOUTHERN JEFF DAVIS COUNTY.
  THESE STORMS COULD BRIEFLY BECOME SEVERE.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  DENTON...PINE GROVE...PLANT HATCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

&&

LAT...LON 3194 8233 3194 8228 3191 8221 3166 8238
      3166 8245 3171 8250 3171 8252 3167 8252
      3167 8275 3189 8258 3197 8242
TIME...MOT...LOC 1724Z 030DEG 6KT 3180 8249

$$

WOLF
2 follow-up statements
411 
WWUS52 KJAX 171746
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
146 PM EDT TUE JUL 17 2012

GAC001-161-171815-
/O.CON.KJAX.SV.W.0164.000000T0000Z-120717T1815Z/
JEFF DAVIS GA-APPLING GA-
146 PM EDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR WESTERN APPLING AND EASTERN JEFF DAVIS COUNTIES...

AT 146 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
MILES SOUTH OF GRAHAM...MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

&&

LAT...LON 3186 8241 3167 8245 3171 8250 3171 8252
      3167 8252 3167 8275 3189 8258
TIME...MOT...LOC 1746Z 033DEG 10KT 3172 8256

$$

WOLF
007 
WWUS52 KJAX 171804
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT TUE JUL 17 2012

GAC001-161-171814-
/O.CAN.KJAX.SV.W.0164.000000T0000Z-120717T1815Z/
JEFF DAVIS GA-APPLING GA-
204 PM EDT TUE JUL 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN APPLING AND EASTERN
JEFF DAVIS COUNTIES IS CANCELLED...

THUNDERSTORMS IN THE WARNING AREA HAVE WEAKENED...AND WERE NO LONGER
SEVERE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3186 8241 3167 8245 3171 8250 3171 8252
      3167 8252 3167 8275 3189 8258
TIME...MOT...LOC 1804Z 033DEG 10KT 3168 8259

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:17 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 17, 9:17 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
917 AM EDT TUE JUL 17 2012

.UPDATE...
CURRENT FCST LOOKS ON TRACK...WITH UPPER LOW NEAR THE NE FL COAST
EXPECTED TO MOVE SW ACROSS NE FL THIS AFTN. THE UPPER LOW...ALONG
WITH SEABREEZE INTERACTIONS WILL GENERATE SCATTERED TO NUMEROUS
SHWRS/TSTMS. WILL RETAIN LOCALLY HEAVY RAINFALL WORDING THIS
AFTN...WITH DEEP MOISTURE AND SLOW STORM MOTION. HIGH TEMPERATURES
TODAY WILL BE NEAR NORMAL.

&&

.AVIATION...
VFR WILL PREVAIL OUTSIDE OF CONVECTIVE ACTIVITY. AREAS OF MVFR WILL
BE POSSIBLE NEAR THE STRONGER STORMS. WILL USE TEMPO GROUPS FOR
TSTMS AT GNV 18-21Z...AS THIS AREA WILL BE IN THE HIGHEST
COVERAGE...WITH VCTS ELSEWHERE THIS AFTN. THINK MOST CONVECTIVE
ACTIVITY WILL BE WINDING DOWN 00Z-02Z.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN WEAK TODAY AT S/SW NEAR 10 KT OR LESS AND
SEAS OF 2-4 FT. ANTICIPATE E COAST SEA BREEZE THIS AFTN BACKING
WINDS TO SELY. AS SFC RIDGE BUILDS S OF THE AREA WED THROUGH REST OF
THE WEEK AND A TROUGH OF LOW PRESSURE DEVELOPS ACROSS THE CAROLINAS
BACK TO THE LOWER MS VALLEY...WINDS WILL PREVAILING FROM THE S AND
SW AT 15 KT OR LESS WITH A WEAK E COAST SEA BREEZE POSSIBLE IN THE
AFTN HOURS. SEAS MAINLY 4 FT OR LESS...WITH AN ELY SWELL NEAR 3 FT
PERSISTING OVER THE FEW DAYS WITH PERIODS OF ABOUT 8-10 SECONDS.

.RIP CURRENT RISK...MODERATE RISK TODAY AND PROBABLY INTO WED DUE TO
ELY SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  73  95  73 /  50  40  50  40
SSI  87  77  90  77 /  30  20  70  70
JAX  90  72  94  74 /  50  40  60  60
SGJ  86  74  91  75 /  50  30  60  60
GNV  90  72  93  73 /  60  60  60  40
OCF  90  71  94  73 /  60  50  60  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/SHULER/KEEGAN
Hazardous weather outlook, Jul 17, 12:55 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EDT TUE JUL 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1255 PM EDT TUE JUL 17 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...STRONG TO LOCALLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING...

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

...MODERATE RISK OF RIP CURRENTS TODAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LOW OVER NORTHEAST FLORIDA WILL HELP PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SLOW
MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. STRONG TO
LOCALLY SEVERE THUNDERSTORMS WILL OCCUR OVER INLAND AREAS...WITH
STRONG WINDS AND HAIL THE MAIN THREATS. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 8 PM FOR PORTIONS OF INTERIOR SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY DUE TO LONG
PERIOD EASTERLY SWELLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY...BECOMING NUMEROUS NEAR THE EAST COAST AS THE SEABREEZE
FRONTS COLLIDE LATE IN THE DAY. A FEW STORMS MAY BE STRONG AND
PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.
THUNDERSTORMS WILL BECOME MORE SCATTERED FRIDAY THROUGH MONDAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ON WEDNESDAY DUE TO
LINGERING EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 17, 12:56 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1256 PM EDT TUE JUL 17 2012

GAZ133-135-171745-
APPLING-JEFF DAVIS-
1256 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
NORTHWESTERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 145 PM EDT...

AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF GRAHAM...MOVING SOUTH
AT 5 MPH. OTHER INTENSIFYING STORMS WERE JUST NORTH OF HAZELHURST
AND NORTH OF SNIPESVILLE. THESE STORMS WILL BE CAPABLE OF PRODUCING
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH WHICH
COULD PRODUCE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3197 8242 3196 8241 3197 8239 3194 8236
      3179 8240 3176 8283 3184 8277 3193 8267
      3193 8263 3197 8254 3195 8250 3198 8249
TIME...MOT...LOC 1653Z 009DEG 5KT 3191 8249

WOLF
Special weather statement, Jul 17, 1:10 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
110 PM EDT TUE JUL 17 2012

GAZ135-171800-
APPLING-
110 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN AND
CENTRAL APPLING COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 200 PM EDT...

AT 109 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ACROSS NORTHERN APPLING COUNTY...
ONE OVER PLANT HATCH...AND ANOTHER 5 MILES NORTH OF PINE GROVE...
MOVING SLOWLY SOUTH AT 5 MPH. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3196 8241 3196 8237 3194 8233 3194 8228
      3191 8222 3190 8218 3167 8220 3176 8252
      3184 8252 3184 8243 3197 8243
TIME...MOT...LOC 1709Z 026DEG 2KT 3188 8238

WOLF
Special weather statement, Jul 17, 1:19 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
119 PM EDT TUE JUL 17 2012

FLZ040-171800-
MARION-
119 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 200 PM EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL
STRONG THUNDERSTORMS ACROSS SOUTHERN MARION COUNTY...SHOWING LITTLE
MOVEMENT. THE THUNDERSTORMS WILL AFFECT AREAS AROUND WEIRSDALE...
SILVER SPRINGS SHORES...OCKLAWAHA...MOSS BLUFF...LAKE WEIR...
SUMMERFIELD...SANTOS AND BELLEVIEW THROUGH 200 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. VERY HEAVY RAINFALL IS LIKELY DUE TO VERY SLOW STORM
MOTION...THIS CAN RESULT IN MINOR FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 2900 8238 2912 8240 2916 8164 2905 8164
      2904 8165 2896 8166 2895 8231
TIME...MOT...LOC 1718Z 090DEG 1KT 2901 8201

WOLF

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:56 PM EDTSpecial Weather StatementJAXJeff Davis49 min
Jul 17, 1:10 PM EDTSpecial Weather StatementJAXAppling50 min
Jul 17, 1:37 PM EDTSpecial Weather StatementJAXCoffee38 min
Jul 17, 1:41 PM EDTSevere Thunderstorm WarningJAXCoffee49 min
Jul 17, 2:25 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee50 min
Jul 17, 2:53 PM EDTSpecial Weather StatementJAXAtkinson37 min
Jul 17, 3:20 PM EDTSpecial Weather StatementJAXClinch40 min
Jul 17, 4:09 PM EDTSpecial Weather StatementJAXCamden36 min
Jul 17, 4:51 PM EDTSpecial Weather StatementJAXCharlton24 min
Jul 17, 4:55 PM EDTSpecial Weather StatementJAXBrantley35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.